Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 27, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 28, 2009, 4:53 PM EDT for 6 counties in West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2009, 4:53 PM EDT (20:53 UTC)
- Expired
- May 28, 2009, 5:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Boone County, WV, Cabell County, WV, Kanawha County, WV, Lincoln County, WV, Putnam County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 23 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:21 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:29 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 28, 3:29 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT THU MAY 28 2009
.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY FRIDAY MORNING.
DRIER AIR MASS MOVING IN FRIDAY. UPPER LEVEL DISTURBANCE SATURDAY
WITH SECONDARY COLD FRONT SATURDAY NIGHT.
&&
.NEAR TERM /THROUGH FRIDAY/...
THE MAIN THEME WITH AFTN PACKAGE WAS TO HOLD ONTO LOW CLOUDS
AND POPS LONGER FOR WV AND SW VA DURING FRIDAY MORNING. HAVE FRONT
MOVING TOWARD HTS-PKB 09Z AND CRW-CKB ARND 12Z AND THRU MTNS AFTER
12Z.
STEERING FLOW CONTINUES TO VEER AND INCREASE...ABOUT 20 KNOTS NOW
MAY GO TO 25 KNOTS. MAY BE THE PERFECT SPEED...NOT TOO FAST...NOT
TOO SLOW.
STILL THINK...THERE MAY BE A LULL OR MINIMUM IN COVERAGE THIS
EVENING...AFTER THE LATE AFTERNOON CONVECTION...AND BEFORE THE
FRONTAL SHOWERS. EVEN INCLUDED SOME DRIZZLE WITH THE LOW CLOUDS
FRIDAY MORNING IN WV AND SW VA.
FLASH FLOODING WOULD STILL TAKE 2 TO 3 INCHES...OR MORE THAN ONE OF
THESE DOWNPOURS. RAIN AMOUNTS OF .5 TO 1.0 COULD EASILY FALL IN ANY
ONE BRIEF DOWNPOUR.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
DRIER NORTHWESTERLY FLOW WILL MOVE INTO THE CWA FRIDAY NIGHT AS THE
UPPER LEVEL TROUGH CONTINUES TO MOVE EAST OF THE REGION. ON
SATURDAY...UNSETTLED WEATHER RETURNS TO THE REGION AS A SERIES OF
SHORTWAVES MOVE THROUGH THE REGION...FOLLOWED BY A SECONDARY COLD
FRONT SATURDAY NIGHT/EARLY SUNDAY. MOISTURE WITH THESE DISTURBANCES
ON SATURDAY LOOKS TO BE LIMITED...WITH MODELS INDICATING PW VALUES
OF GENERALLY LESS THAN 1.2 INCHES. FURTHERMORE...MODEL SOUNDINGS
CONTINUE TO INDICATE WINDS ABOVE 10K FEET OF AT LEAST 30 TO 40
KTS...SO NOT EXPECTING ANY WATER PROBLEMS AT THIS POINT. SUNDAY
LOOKS TO BE DRIER ACROSS MUCH OF THE REGION...ALTHOUGH HAVE
CONTINUED TO KEEP A SLIGHT CHANCE OF POPS IN THE FORECAST IN THE
SOUTHERN ZONES AND OVER THE MOUNTAINS...AS WEAK DISTURBANCES
CONTINUE TO MOVE THROUGH THE FLOW.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
PRECIPITATION MOVES BACK INTO THE FORECAST BY MONDAY
AFTERNOON...MAINLY FOR THE SOUTHERN ZONES AS A DISTURBANCE MOVES
TOWARDS THE REGION FROM THE SOUTHWEST. PRECIPITATION BECOMES MORE
WIDESPREAD TUESDAY AND WEDNESDAY AS ANOTHER COLD FRONT SLOWLY SAGS
SOUTH TOWARDS THE REGION. SEVERAL IMPULSES MOVING THROUGH THE FLOW
WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR
THE REMAINDER OF THE EXTENDED. HAVE CONTINUED TO MAINTAIN A SLIGHT
CHANCE OF POPS FOR THE REMAINDER OF THE EXTENDED DUE TO MODEL
UNCERTAINTY AND AS TIMING OF INDIVIDUAL IMPULSES WILL BE DIFFICULT.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...VARIABLE CONDITIONS CONTINUE 18Z-00Z IN SHORT
LINES OF STRONG THUNDERSTORMS. VSBY BRIEFLY BLO 3 MILES AND
CEILINGS 1 TO 2 THSD FT. OUTSIDE OF CONVECTION...MOST CEILINGS 2 TO
4 THSD FT BKN WITH LAYERS ABOVE AND VSBY AOA 5 MILES.
HAVE WIDESPREAD CEILINGS LOWERING AFTER 06Z AS FRONT APPROACHES.
CEILINGS LOWERING TO NR 1 THSD FT OVC AND VSBY 1 TO 3 MILES IN
SHOWERS...DRIZZLE...AND FOG MOVG W TO E. LOW CEILINGS LINGERING
OVER WV MOUNTAINOUS COUNTIES THROUGH 18Z...WHILE BECOMING SCT FROM
OHIO RIVER ON W 15-18Z FRIDAY.
AVIATION OUTLOOK /BEYOND 12Z FRIDAY/...
SOME IFR FOG IN THE COOLER AIR FRIDAY NIGHT.
&&
.HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...FOR THE
POSSIBILITY OF DOWNPOURS WITH ENOUGH RAIN TO CAUSE SMALL STREAM
FLOODING. SEE CRWFFARLX.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>011-013>020-
024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
083>087.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ003-004.
&&
SYNOPSIS...KTB
NEAR TERM...SL
SHORT TERM...SL
LONG TERM...SL
AVIATION...KTB
HYDROLOGY...KTBHazardous weather outlook, May 28, 3:03 PM EDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 303 PM EDT THU MAY 28 2009 OHZ066-067-075-076-083>085-WVZ009>011-017>020-029>032-039-040-291915- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD- PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON- TAYLOR-UPSHUR-BARBOUR- 303 PM EDT THU MAY 28 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. ALSO...A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-024>028- 033>038-046-047-291915- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON- BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 303 PM EDT THU MAY 28 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. ALSO...A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 28, 3:55 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL OCEANA 37.69N 81.63W
05/28/2009 E0.50 INCH WYOMING WV PUBLIC
&&
JHOVISLocal storm report, May 28, 3:59 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL OCEANA 37.69N 81.63W
05/28/2009 E1.00 INCH WYOMING WV PUBLIC
&&
JHOVISLocal storm report, May 28, 4:13 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
413 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL OCEANA 37.73N 81.55W
05/28/2009 U0.25 INCH WYOMING WV PUBLIC
&&
NNNNLocal storm report, May 28, 4:14 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
414 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL OCEANA 37.73N 81.55W
05/28/2009 U0.75 INCH WYOMING WV PUBLIC
&&
NNNNSpecial weather statement, May 28, 4:16 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 416 PM EDT THU MAY 28 2009 KYZ105-OHZ067-075-083>087-WVZ005>007-013-014-024-282045- ATHENS-CABELL-GALLIA-JACKSON-LAWRENCE-LINCOLN-MASON-MEIGS-MINGO- MORGAN-PUTNAM-VINTON-WAYNE- 416 PM EDT THU MAY 28 2009 ...STRONG THUNDERSTORMS WILL AFFECT ATHENS...CABELL...EASTERN JACKSON...EASTERN LAWRENCE...EASTERN VINTON...GALLIA...MASON... NORTHWESTERN MINGO...SOUTHEASTERN LAWRENCE...SOUTHWESTERN MORGAN... WAYNE...WESTERN LINCOLN...WESTERN MEIGS AND WESTERN PUTNAM COUNTIES... AT 412 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MCARTHUR TO GAGE TO BEECH FORK STATE PARK TO ULYSSES...MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS ARE CAPABLE OF PRODUCING ONE INCH OF RAIN IN ONE HOUR. THESE STORMS WILL BE NEAR LAKE HOPE STATE PARK AROUND 420 PM...GREEN BOTTOM AROUND 425 PM...GALLOPOLIS FERRY AROUND 430 PM...NELSONVILLE AROUND 435 PM...ATHENS AROUND 440 PM AND MIDDLEPORT AROUND 445 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
Special weather statement, May 28, 4:49 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 449 PM EDT THU MAY 28 2009 OHZ066-067-075-085-086-WVZ005>007-009-013-014-282115- ATHENS-CABELL-GALLIA-LINCOLN-MASON-MEIGS-MORGAN-PERRY-PUTNAM-WAYNE- WOOD- 449 PM EDT THU MAY 28 2009 ...STRONG THUNDERSTORMS WILL AFFECT ATHENS...CABELL...EASTERN GALLIA...EASTERN WAYNE...LINCOLN...MASON...MEIGS...MORGAN...PUTNAM... SOUTHEASTERN PERRY AND SOUTHWESTERN WOOD COUNTIES... AT 447 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM CROOKSVILLE TO DARWIN TO ASHTON TO WILSONDALE...MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR RANGER AROUND 455 PM...EAGLEPORT AROUND 500 PM...EAGLEPORT AROUND 505 PM...SOUTHSIDE AROUND 510 PM AND GRIFFITHSVILLE AROUND 515 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:54 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 48 min |
| May 28, 4:28 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 62 min |
| May 28, 5:13 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Jackson, Kanawha, Mason, Putnam, Roane | 62 min |
| May 28, 7:42 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Lewis, Taylor, Upshur | 63 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.